Tornadoes · United States · Mississippi · 2013
EF1 tornado, Robinson Jct to Denham, Mississippi, January 13, 2013
From Robinson Jct to Denham, this EF1 tornado ran 3.4 miles across Wayne County on January 13, 2013, touching down at 6:15 PM CST and reaching 200 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- January 13, 2013
- Touchdown
- 6:15 PM CST (00:15 UTC)
- Lifted
- 6:20 PM CST (00:20 UTC)
- On the ground
- 5 minutes
- Path length
- 3.4 miles (5.4 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Wayne County
- Touchdown point
- 31.590, -88.526
- Lift-off point
- 31.627, -88.488
- Record number
- 1301131815-01
The damage survey
12 damage points were recorded along this path by NWS MOB, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
- north side of circulation numerous trees uprooted. 200 yards wide.
- chicken houses. 100 yard wide path.
- tornado crossed end of long chicken house. 150 yard wide path.
- few shingles blown off of house. a few 3 inch diameter limbs snapped out of pine trees.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An isolated severe thunderstorm developed ahead of a|strong cold front and tracked from northern Perry County and extreme|northwest Greene County into southeastern Wayne County. The storm|intensified as it approached Highway 45 near Buckatunna and produced|a short tracked tornado just east of Highway 45 and north of|Buckatunna.
The initial tornado touchdown was located near|Odell Chambers Drive where it produced sporadic tree damage. The|tornado continued northeastward...Intensifying to EF-1 intensity|and widening to 200 yards as it moved across Oscar Jordan Road. In|this area...significant tree damage was observed. Numerous pine|trees were snapped and several large oak trees were uprooted.|The tornado continued northeast...Producing structural damage|near the intersection of John Pettis Drive and Jordan Sumrall|Road. One modular home and one mobile home suffered the loss of their|roofs. Additional tree damage was noted with pine trees snapped|and oak trees uprooted. The damage was consistent with EF-1 intensity.|The tornado continued northeast to Denham Progress Road where|one large chicken house was destroyed and another experienced major|damage. The tornado weakened and lifted just to the east of Denham|Progress Road in a wooded area.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
38 minutes of warning. NWS MOB issued a tornado warning for this county at 23:37 UTC, 38 minutes before the tornado touched down, in force until 00:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:37 UTC | 00:15 UTC | Tornado Warning | MOB |
| 00:10 UTC | 00:35 UTC | Severe Thunderstorm Warning | MOB |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the tornado touched down at Jan 13, 4:25 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Jan 13, 4:25 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 425 PM CST SUN JAN 13 2013 .SHORT TERM [TONIGHT THROUGH TUESDAY NIGHT]...UPPER LEVEL SOUTHWEST FLOW WILL REMAIN IN PLACE ACROSS THE SOUTHEASTERN STATES AS A LARGE TROUGH REMAINS ACROSS THE WESTERN STATES. AS AN UPPER SHORTWAVE EJECTS INTO THE MIDWEST...THE STALLED FRONT TO OUR WEST WILL BE PUSHED EAST TO NEAR I-65 BY LATE TONIGHT. THE FRONT WILL THEN WAVER ACROSS OUR FORECAST AREA THROUGH THE REMAINDER OF THE SHORT TERM...BEFORE FINALLY MAKING AN ATTEMPT TO PUSH TOWARD THE COAST LATE TUESDAY NIGHT. SOUTHWESTERLY FLOW WILL CONTINUE ALOFT...WITH A MORE NORTHERLY SFC FLOW OVER MOST OF THE FCST AREA BEHIND THE SFC FRONT. THIS WILL LEAD TO INCREASING RAIN CHANCES FROM WEST TO EAST ACROSS THE AREA OVERNIGHT...WITH RAIN THEN REMAINING SCATTERED TO LIKELY THROUGH TUESDAY NIGHT. INSTABILITY WILL REMAIN MARGINAL DUE TO WEAK UPPER SUPPORT AND WIDESPREAD CLOUDS...SO THE PRIMARY WEATHER WILL BE RAIN SHOWERS. GENERAL RAINFALL TOTALS WEST OF I-65 WILL RANGE FROM ONE INCH TO ONE AND A HALF INCHES. RAINFALL TOTALS FROM ONE HALF TO ONE INCH ARE EXPECTED EAST OF I-65. LOW TEMPERATURES TONIGHT WILL FALL INTO THE MID 40S ACROSS OUR FAR NORTHWEST ZONES TO THE LOWER 60S ACROSS OUR FAR SOUTHEAST ZONES. LOW TEMPERATURES BOTH MONDAY AND TUESDAY NIGHT WILL RANGE FROM THE LOWER 40S ACROSS OUR FAR NORTHWEST ZONES TO THE MID TO UPPER 50S ACROSS OUR FAR SOUTHEAST ZONES. HIGH TEMPERATURES MONDAY AND TUESDAY WILL RANGE FROM 48 TO 62 DEGREES WEST OF I-65 AND 60 TO 73 DEGREES EAST OF I-65. /22 && .LONG TERM(WEDNESDAY THROUGH SATURDAY)...LIKELY POPS CONTINUE TUESDAY NIGHT BEFORE A DRYING AND COOLING TREND BEGINS WEDNESDAY AND CONTINUES THROUGH PERIODS END. AN UPPER LOW WILL SWING EAST ACROSS TEXAS WEDNESDAY NIGHT...AND WILL OPEN AND SHIFT EAST ACROSS THE SOUTHEASTERN STATES THURSDAY AND THURSDAY NIGHT. THE ASSOCIATED UPPER SHORTWAVE ENERGY WILL AID IN FINALLY PUSHING THE SFC FRONTAL BOUNDARY OFF TO THE EAST OF THE FCST AREA. RAIN CHANCES WILL BE MUCH LOWER... LESS THAN 20 PERCENT...THURSDAY GOING INTO THE WEEKEND. MUCH COOLER IN THE LONG TERM PERIOD...WITH TEMPS CLOSER TO NORMAL FOR THIS TIME OF THE YEAR. 12/DS && .AVIATION [13.18Z KMOB/KBFM AND KPNS TAF ISSUANCE]...MVFR TO VFR CIGS THROUGH AROUND 03Z MON FOLLOWED BY IFR TO MVFR CIGS THROUGH 00Z TUE. LOWER CEILINGS WILL CONTINUE MOSTLY DURING THE OVERNIGHT AND EARLY MORNING HOURS AND AROUND SCATTERED TO NUMEROUS SHOWERS MOVING IN FROM THE WEST LATER TONIGHT CONTINUING THROUGH MONDAY EVENING. WINDS WILL CONTINUE FROM THE SOUTHEAST AT 10 TO 15 KNOTS WITH HIGHER GUSTS THROUGH EARLY THIS EVENING BECOMING MOSTLY NORTH TO NORTHEAST AT 5 TO 8 KNOTS THROUGH 00Z TUE...EXCEPT SOUTH AT 5 TO 8 KNOTS MOSTLY OVER KPNS FROM 18Z MON THROUGH 00Z TUE. 32/EE && .MARINE...A WEAK COLD FRONT WILL MOVE EAST AND STALL OVER THE MARINE AREA LATE TONIGHT THROUGH WEDNESDAY. A LIGHT NORTHERLY FLOW IS EXPECTED WEST OF THE FRONT THROUGH WEDNESDAY EVENING. A LIGHT TO MODERATE SOUTHERLY FLOW WILL CONTINUE EAST OF THE FRONT THROUGH WEDNESDAY EVENING. SEAS AT 3 TO 5 FEET WILL CONTINUE THROUGH MONDAY THEN SUBSIDE TO 2 TO 4 FEET MONDAY NIGHT THROUGH WEDNESDAY. A MODERATE TO STRONG OFFSHORE FLOW WILL EVENTUALLY DEVELOP IN THE WAKE OF THE COLD FRONT WEDNESDAY NIGHT THROUGH THURSDAY. SEAS WILL BUILD TO 4 TO 6 FEET IN THE WAKE OF THE FRONT LATE WEDNESDAY THROUGH THURSDAY. PATCHY AREAS OF DENSE FOG WILL BE POSSIBLE DURING THE OVERNIGHT AND EARLY MORNING HOURS THROUGH WEDNESDAY. SHOWERS WITH A FEW ISOLATED THUNDERSTORMS WILL BECOME BETTER DEVELOPED AS THE FRONT APPROACHES FROM THE WEST LATE TONIGHT THROUGH WEDNESDAY. 32/EE && .FIRE WEATHER...A MOIST AIRMASS WILL REMAIN IN PLACE THROUGH THE MIDDLE PART OF NEXT WEEK. RAIN CHANCES WILL INCREASE TONIGHT...WITH RAIN THEN REMAINING SCATTERED TO LIKELY THROUGH WEDNESDAY. RELATIVE HUMIDITY VALUES WILL REMAIN HIGH THROUGH MID WEEK. FOG POTENTIAL AND OTHER REMARKS...PATCHY FOG...DENSE IN SOME LOCATIONS... WILL REMAIN LIKELY ACROSS PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA AS WELL OF THE WESTERN FLORIDA PANHANDLE AGAIN TONIGHT. /22 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 57 66 49 61 45 / 80 60 60 50 40 PENSACOLA 63 70 58 67 55 / 60 40 50 40 30 DESTIN 62 70 59 67 57 / 40 30 40 30 30 EVERGREEN 59 67 53 62 49 / 80 60 60 50 40 WAYNESBORO 47 50 42 49 41 / 80 60 70 80 50 CAMDEN 49 56 47 55 45 / 80 60 70 70 50 CRESTVIEW 61 73 56 72 52 / 50 40 40 30 30 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Jan 13, 5:13 AM CST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 513 AM CST SUN JAN 13 2013 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-141115- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY- GREENE-STONE-GEORGE- 513 AM CST SUN JAN 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT AN UNSEASONABLY WARM AND MOIST...LIGHT SOUTHEAST WIND SUPPORTS THE FORMATION AND MAINTENANCE OF LOCALLY DENSE PATCHY FOG WITH VISIBILITIES RESTRICTED TO LESS THAN A MILE AT TIMES TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED THROUGH SATURDAY. GMZ630>635-650-655-670-675-141115- NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND- PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM- 513 AM CST SUN JAN 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT A WARM AND MOIST LIGHT SOUTHEAST WIND...ATOP COOLER WATER TEMPERATURES OVER BAYS...SOUNDS AND NEAR SHORE GULF WATERS SUPPORTS THE FORMATION AND MAINTENANCE OF LOCALLY DENSE PATCHY FOG WITH VISIBILITIES RESTRICTED TO LESS THAN A MILE AT TIMES TONIGHT. SMALL CRAFT SHOULD EXERCISE CAUTION ACROSS PARTS OF THE MARINE AREA DUE TO MODERATE TO STRONG SOUTHERLY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED THROUGH SATURDAY.
In the hours before
Special weather statement, Jan 13, 4:41 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 441 PM CST SUN JAN 13 2013 ALZ055-132315- MONROE AL- 441 PM CST SUN JAN 13 2013 ...A STRONG THUNDERSTORM WILL AFFECT MONROE COUNTY IN SOUTHWEST ALABAMA...THROUGH 515 PM CST... AT 440 PM CST...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF MONROEVILLE...OR 8 MILES WEST OF PETERMAN...AND MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... PETERMAN... MONROEVILLE... FRISCO CITY... BEATRICE... THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. BRIEF HEAVY RAIN WILL ALSO ACCOMPANY THIS STORM. SEEK SHELTER INDOORS UNTIL THIS STORM HAS PASSED. &&
Special weather statement, Jan 13, 5:11 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 511 PM CST SUN JAN 13 2013 MSZ075-078-132345- STONE MS-PERRY MS- 511 PM CST SUN JAN 13 2013 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT STONE AND PERRY COUNTIES IN SOUTHEAST MISSISSIPPI...THROUGH 545 PM CST... AT 510 PM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM 20 MILES SOUTHWEST OF WIGGINS...TO 16 MILES WEST OF JANICE...TO 4 MILES WEST OF TALLAHALA..AND WERE MOVING NORTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... RICHTON... NEW AUGUSTA... BEAUMONT... WIGGINS... PERKINSTON... MCHENRY... THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND HEAVY RAIN. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER INDOORS UNTIL THE STORMS HAVE PASSED. &&
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 00:00Z
0.3 hours before the tornado, 168 km from the path. January 14, 2013.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 5 J/kg
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -146 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 1.1 K/km
Jackson, MS (KJAN), 12:00Z
11.7 hours after it, 168 km from the path. January 14, 2013.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 294 m²/s²
- 0-3 km storm-relative helicity
- 378 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 0.0 K/km
The surface observations
Pine Belt Regional Awos (PIB), 80 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:15 UTC | 71.6 | 66.2 | 130° 7 kt | 1012.9 | TS | |
| 22:35 UTC | 69.8 | 66.2 | 290° 15 kt | 36 | 1013.9 | TS |
| 22:55 UTC | 62.6 | 59 | 310° 8 kt | 14 | 1014.9 | VCTS |
| 23:15 UTC | 60.8 | 57.2 | 330° 10 kt | 17 | 1015.2 | |
| 23:35 UTC | 57.2 | 53.6 | 320° 10 kt | 1016.3 | ||
| 23:55 UTC | 55.4 | 50 | 330° 11 kt | 20 | 1016.9 | |
| 00:15 UTC | 53.6 | 48.2 | 340° 8 kt | 19 | 1017.3 | |
| 00:35 UTC | 51.8 | 48.2 | 330° 9 kt | 1017.6 | ||
| 00:55 UTC | 51.8 | 48.2 | 340° 9 kt | 15 | 1017.3 | |
| 01:15 UTC | 51.8 | 48.2 | 340° 12 kt | 1016.9 | ||
| 01:35 UTC | 51.8 | 48.2 | 350° 9 kt | 1017.6 | ||
| 01:55 UTC | 51.8 | 46.4 | 350° 9 kt | 14 | 1018.6 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Mobile radar (KMOB), 106 km away, was scanning. The volume nearest the touchdown began at 00:14 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:15 UTC | TORNADO | 2 Ene Robinson Junction | Wayne, MS | INITIAL TOUCHDOWN NEAR ODELL CHAMBERS DR...SPORADIC TREE DAMAGE. TORNADO TO EF-1 INTENSITY...WIDTH 200 YARDS ACROSS OSCAR JORDAN RD WHERE SIGNIFICANT TREE DAMAGE OBSRVED. NUMEROUS TREES SNAPPED AND UPROOTED. STRUCTURAL D |
| 00:22 UTC | TSTM WND DMG | 5 Ne Robinson Junction | Wayne, MS | WAYNE COUNTY EMA RELAYED A REPORT OF DAMAGE TO A MOBILE HOME AND OTHER STRUCTURES ON JORDAN SUMRALL ROAD IN THE DENHAM-PROGRESS COMMUNITY NEAR BUCKATUNNA. TREES AND POWER LINES WERE ALSO REPORTED TO BE DOWN. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2013 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of January 13, 2013
4 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| January 13 | 12:15 PM CST | EF1 | Saint Martin Parish, LA | 0.4 | 25 | $100,000 | ||
| January 13 | 1:19 PM CST | EF0 | East Baton Rouge Parish, LA | 12.5 | 40 | $40,000 | ||
| January 13 | 3:36 PM CST | EF0 | Rutherford, TN | 1.6 | 100 | $25,000 | ||
| January 13 | 4:45 PM CST | EF1 | Pearl River, MS | 1.0 | 150 | $40,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.